Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 45, NWS Gray, ME

July 23, 2002Aroostook County, Penobscot County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 23, 2002, 11:33 AM EDT for Aroostook County, Penobscot County, Maine. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 11:33 AM EDT (15:33 UTC)
Expired
Jul 23, 2002, 12:30 PM EDT
In force
57 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Aroostook County, ME, Penobscot County, ME

What was reported inside it

TimeReportWhereRemark
Jul 23, 12:10 PM EDTTornado F0Knowles Corner, METornado briefly snapped off trees at tree top level before lifitng back into the cloud.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 3.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WUUS51 KGYX 231533
SVRGYX
MEC003-MEC019-231630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
1132 AM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PENOBSCOT AND AROOSTOOK COUNTIES

* UNTIL 1230 PM EDT

* AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STORM OVER EXTREME NORTH CENTRAL PENOBSCOT COUNTY...OR ABOUT 24    
  MILES NORTHWEST OF PATTEN...MOVING NORTHEAST AT 20 MPH.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4635 6876 4621 6869 4619 6817 4648 6817

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:45 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 23, 9:45 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GRAY ME
945 AM EDT TUE JUL 23 2002

DISC...MAIN REASON FOR UPDATE IT TO ADD CHC ISOLD SVR WX SWRN ME/SRN
NH THS AFTN.  SPS JUST ISSUED.  LCL CHECKLIST INDICATING RIPE CONDS
ACRS PTNS OF OUR FA AS SIGNIF LOW LVL MOISTR COMBINING W/ APCHG
CDFNT & EXITING JET ALFT TO PRODUCE LCLY DAMAGING WINDS.  UPR LVL
JET OF 130-140 KTS EXITING THE RGN PLACING SRN SECTIONS IN LF QUAD.
BEST CONVECTION WL MST LKLY DVLP OVRHD BY EARLY TO MID AFTN...BFR
ENTERING INCREASINGLY UNSTABLE AIRMASS S OF OUR RGN.
THEREFORE...BST CHC OF ANY SVR STMS WL BE SRN ZNS.

PRECIPITABLE WATER VALUES VRY HIGH (AOA 2 WRN PTNS OF THE FA).
TRAINING STMS MAY CAUSE LCLY HVY RNFL.  WL ADD THS TO THE ZN PKG.

OTRW...WL TWEAK TEMPS/WNDS.

MARINE...SCA TO RMN IN PLC.  WL LWR WND/SEAS FOR THS AFTN...BUT LCLY
ROUGH CONDS IN STMS.

FCSTID = 13

.GYX...
ME...NONE.
NH...NONE.

JC

In the hours before

Special weather statement, Jul 23, 9:15 AM EDT, 2 hours 18 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-232115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
915 AM EDT TUE JUL 23 2002

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL ACROSS
PORTIONS OF SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE THIS
AFTERNOON.  THERE IS ALSO THE POSSIBLITY OF LOCALLY HEAVY RAINFALL
IN ANY PERSISTENT STORMS.

A STRONG COLD FRONT WILL SWEEP ACROSS NORTHERN NEW ENGLAND THIS
AFTERNOON...TRIGGERING THE STORMS.  IT WILL BRING MUCH COOLER AND
DRIER AIR INTO THE STATE TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

JC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:31 PM EDTSevere Thunderstorm WarningGYXFranklin, Kennebec, Somerset59 min
Jul 23, 1:32 PM EDTSevere Thunderstorm WarningGYXFranklin, Kennebec, Somerset58 min
Jul 23, 2:10 PM EDTSevere Thunderstorm WarningGYXWaldo50 min
Jul 23, 3:10 PM EDTSevere Thunderstorm WarningGYXCumberland65 min
Jul 23, 3:15 PM EDTSpecial Marine WarningGYX105 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.